Alert archive / Tennessee / Tornado Warnings in 2022
Tornado Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 1, 2022, 6:28 PM CST for Madison County, Alabama; Franklin County, Lincoln County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2022, 6:28 PM CST (00:28 UTC)
- Expired
- Jan 1, 2022, 7:00 PM CST
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Madison County, AL, Franklin County, TN, Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 16 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 12:56 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -302 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WFUS54 KHUN 020028
TORHUN
ALC089-TNC051-103-020100-
/O.NEW.KHUN.TO.W.0002.220102T0028Z-220102T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
628 PM CST Sat Jan 1 2022
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northeastern Madison County in north central Alabama...
Southeastern Lincoln County in Middle Tennessee...
Southern Franklin County in Middle Tennessee...
* Until 700 PM CST.
* At 628 PM CST, a severe thunderstorm capable of producing a tornado
was located near New Market, or 11 miles northeast of Moores Mill,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Huntland around 640 PM CST.
Other locations impacted by this tornadic thunderstorm include Elora,
Maxwell, Beans Creek, Plevna and Flintville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3499 8594 3499 8631 3498 8631 3494 8626
3493 8626 3492 8627 3495 8629 3494 8632
3493 8632 3491 8631 3489 8634 3488 8647
3506 8651 3517 8597
TIME...MOT...LOC 0028Z 261DEG 41KT 3499 8641
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RSB1 follow-up statement
294
WWUS54 KHUN 020039
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
639 PM CST Sat Jan 1 2022
ALC089-TNC103-020048-
/O.CAN.KHUN.TO.W.0002.000000T0000Z-220102T0100Z/
Madison AL-Lincoln TN-
639 PM CST Sat Jan 1 2022
...THE TORNADO WARNING FOR NORTHEASTERN MADISON AND SOUTHEASTERN
LINCOLN COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Madison and Lincoln counties. Therefore, the warning has been
cancelled.
A Tornado Watch remains in effect until 700 PM CST for north central
and northeastern Alabama...and Middle Tennessee. A Tornado Watch also
remains in effect until 1000 PM CST for northeastern Alabama.
LAT...LON 3499 8594 3499 8632 3510 8632 3517 8597
TIME...MOT...LOC 0038Z 255DEG 43KT 3502 8626
$$
TNC051-020100-
/O.CON.KHUN.TO.W.0002.000000T0000Z-220102T0100Z/
Franklin TN-
639 PM CST Sat Jan 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR SOUTHERN
FRANKLIN COUNTY...
At 638 PM CST, a severe thunderstorm capable of producing a tornado
was located over Huntland, or 14 miles southwest of Winchester,
moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cowan around 700 PM CST.
Other locations impacted by this tornadic thunderstorm include
Maxwell and Beans Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3499 8594 3499 8632 3510 8632 3517 8597
TIME...MOT...LOC 0038Z 255DEG 43KT 3502 8626
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 1, 6:21 PM CST, 7 minutes earlier.
Area forecast discussion, Jan 1, 6:21 PM CST, 7 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 621 PM CST Sat Jan 1 2022 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Remainder of today and tonight) Issued at 312 PM CST Sat Jan 1 2022 The severe weather event that we have discussed for the last several days is now underway across the TN Valley, with all forecast zones (except for Cullman/Marshall/Dekalb) within a Tornado Watch valid until 7 PM CST. It is becoming apparent that our primary risk for tornadoes late this afternoon will occur with any supercells embedded within multiple bands of convection that have developed in the moist airmass across much of the Gulf coast region. Small bowing segments may also pose a risk of mesovortex tornadoes, as well. Thus far, a mid-level capping inversion and weak low-level lapse rates noted in a recent sounding launched by UAH have contributed to limited vertical growth of the convection. However, we feel that as stronger forcing for ascent along the southern flank of a mid-level wave lifting northeastward into the Great Lakes begins to overspread the region later this afternoon, this may erode the cap, leading to a greater risk for tornadoes and damaging winds. The current regime is expected to continue into the early evening hours, to the east of a loosely-organized QLCS (currently extending from western TN into southeastern AR) that will shift east- southeastward and enter the forecast area around 23Z. At least a limited risk for severe hazards (damaging winds and mesovortex tornadoes) will exist with this feature as it tracks across the CWFA, but most higher-resolution models seem to suggest that the greatest risk for severe will occur with the current regime. Furthermore, with the QLCS being driven southeastward by a broad mesohigh to its west, it may decelerate as it approaches our southeastern counties between 6-7Z, leading to a flooding risk in these zones. The leading edge of an arctic airmass will begin to enter northwest AL around 9Z, with the cold front expected to cross the northwest half of the region by 12Z. Thus, we have indicated a sharp gradient in low temperatures, ranging from the mid 40s in the northwest to around 60 in the southeast. .SHORT TERM...(Sunday through Tuesday) Issued at 312 PM CST Sat Jan 1 2022 The cold front discussed above will advance steadily southeastward through the remainder of the region by 15Z, with strong low-level cold advection and abundant low stratus clouds resulting in temperatures slowly falling throughout the day. Aloft, the axis of a longwave trough is predicted to spread eastward across the MS River Valley, with an amplifying vort max in the base of the trough expected to shift eastward from the Red River Valley into the Mid- South region by 00Z Monday, and across the TN Valley between 00-06Z. Rather impressive broad scale ascent related to this disturbance will foster the development of a broad swath of anafrontal precipitation from southern MS into western TN during the late morning hours, that should both expand and intensify as it builds eastward into our region during the afternoon and evening. Forecast soundings depict rapid saturation of the lower/middle tropospheric column, coincident with cooling from both advection and lift. Thus, we expect rain to gradually transition to snow from W-to-E during the evening hours. The risk for accumulating snowfall has continued to increase, as all of the global models now indicate a slower eastward progression of the mid-level wave, which would result in a prolonged period of precipitation during the evening hours. We are currently predicting accumulations ranging from a trace to one-quarter of an inch for most our our AL zones, with amounts up to one-half of an inch possible in southern TN, as well as the higher terrain of northeast AL. Low-level cold advection will strengthen in the wake of the evening precipitation, with temperatures falling into the u20s-l30s by sunrise, and this could result in some slick spots on local roads due to the potential for evening snow and frozen water/black ice. In addition to this, a gusty north-northwest wind will lead to wind chills in the 15-20 degree range. Skies will clear on Monday morning as flow aloft transitions to a more zonal regime, but highs should only reach the u30s-l40s. Clear skies and calm winds will set the stage for strong radiational cooling on Monday night, with Tuesday morning lows predicted to fall into the l-m 20s. A warming trend will begin on Tuesday as low-level flow shifts to the south, and with abundant sunshine highs should reach the l-m 50s. .LONG TERM...(Tuesday night through Friday) Issued at 312 PM CST Sat Jan 1 2022 Over the second half of the week, a deep upper-level trough drops south into the southern Appalachians. This looks to bring an arctic air mass into the Tennessee Valley. The surface low associated with this trough will move across Iowa into the Great Lakes region Tuesday night into Wednesday, trailing a cold front south on the leading edge of the arctic air mass down into the Mississippi Delta area. Ahead of this approaching front on Wednesday, conditions will be fairly seasonable, with highs in the mid 50s. Not expecting any significant warm air advection into the Tennessee Valley due to another surface low over southeast Texas holding all the warm air well south of us. This means that we're not expecting any thunderstorms or severe weather along the cold front as it moves across the Tennessee Valley Thursday morning through midday. Behind the front, we'll see temperatures start to plummet during the evening hours on Thursday, with lows Friday morning getting down into the upper teens to around 20 degrees. This will be our coldest air mass of the season so far. Good news is the arctic air doesn't look like its going to stick around for long. We'll still be pretty cold Friday afternoon with highs only in the upper 30s to maybe 40, but the arctic high will be shifting eastward, weakening the cold northerly flow. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 621 PM CST Sat Jan 1 2022 Although VFR conds are currently observed at both HSV/MSL, scattered thunderstorms will remain a threat at both airports this evening, warranting TEMPO groups for TSRA as well as MVFR cigs/vsby. It appears as if the risk for storms will end around 05Z/MSL and 06Z/HSV, as a prefrontal sfc trough crosses the region, veering low- level flow to the WNW. A strong cold front is expected to result in a wind shift to NNW at MSL by 09Z and HSV by 10Z, followed by a more widespread and lower deck of stratus. Lgt-mod rain is predicted to redevelop across the region by 20Z, as a potent upper-lvl trough approaches the TN Valley from the west. IFR cigs and MVFR vsby have been noted at the onset of this next round of precipitation, along with an increase in NW flow to 12G20 knots. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...McCoy AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 5:27 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 527 PM CST Sat Jan 1 2022 ALZ001>010-016-TNZ076-096-097-021130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 527 PM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Strong to severe thunderstorms will be possible across the outlook area this evening, with an attendant risk for damaging winds up to 60 MPH, hail up to the size of quarters and tornadoes. A Tornado Watch is in effect for most of the region through 7 PM CST, and is in effect for Cullman, Marshall and Dekalb counties through 10 PM CST. In addition to the risk for severe thunderstorms, locally heavy rainfall will lead to ponding of water on roads and minor flooding. Thunderstorms will end from northwest-to-southeast late this evening and early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widespread light to moderate rain across the region on Sunday afternoon will transition to snow on Sunday evening, as colder air spreads southeastward into the region. Accumulations ranging from a trace up to one half of an inch are expected, with a few slick spots developing on area roads early Monday morning, as temperatures fall into the upper 20s and lower 30s. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this evening. 70/DD
In the hours before
Local storm report, Jan 1, 4:33 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 4 WSW LESTER 34.97N 87.21W
01/01/2022 LIMESTONE AL PUBLIC
TREES AND POWERLINES DOWN ALONG PERSIMMONS
TREE RD.
&&
MASpecial weather statement, Jan 1, 4:51 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CST Sat Jan 1 2022
TNZ076-096-097-012315-
Franklin TN-Moore TN-Lincoln TN-
451 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of Moore, northeastern
Lincoln and northwestern Franklin Counties through 515 PM CST...
At 450 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3535 8606 3528 8603 3514 8661 3527 8669
3536 8652 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8628
TIME...MOT...LOC 2250Z 242DEG 42KT 3523 8657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHSpecial weather statement, Jan 1, 5:16 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
516 PM CST Sat Jan 1 2022
ALZ006-TNZ076-096-097-012345-
Madison AL-Franklin TN-Moore TN-Lincoln TN-
516 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of northwestern
Madison, Moore, Lincoln and northwestern Franklin Counties through
545 PM CST...
At 515 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ardmore, or 10 miles west of Fayetteville, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Tims Ford Lake, Howell, Hurdlow, Mimosa,
Smithland, Coldwater, Blanche and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
&&
LAT...LON 3537 8626 3537 8627 3535 8625 3517 8614
3497 8677 3509 8683 3515 8683 3534 8646
3532 8645 3532 8642 3535 8641 3536 8633
3537 8633 3539 8630 3541 8628
TIME...MOT...LOC 2315Z 244DEG 45KT 3510 8673
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBLocal storm report, Jan 1, 5:24 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 SSE MUSCLE SHOALS 34.72N 87.64W
01/01/2022 COLBERT AL EMERGENCY MNGR
TREES DOWN AND SOME DEBRIS IN ROADWAY ON
WILSON DAM RD AT SHOALS VILLA TRAILER PARK.
&&
MALocal storm report, Jan 1, 5:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
547 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 6 N TOWN CREEK 34.76N 87.41W
01/01/2022 LAWRENCE AL TRAINED SPOTTER
MULTIPLE TREES DOWN NORTH OF TOWN CREEK NEAR
HIGHWAY 101.
&&
MALocal storm report, Jan 1, 6:04 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 4 NE LEIGHTON 34.74N 87.48W
01/01/2022 COLBERT AL EMERGENCY MNGR
POWER POLES DOWN AT ABBIE CHURCH.
&&
MAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:00 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 45 min |
| Jan 1, 6:55 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 50 min |
| Jan 1, 7:20 PM CST | Tornado Warning | HUN | Limestone, Madison, Morgan | 25 min |
| Jan 1, 7:40 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 50 min |
| Jan 1, 8:17 PM CST | Flash Flood Warning | HUN | Colbert, Lauderdale | 90 min |
| Jan 1, 8:25 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Jan 1, 8:29 PM CST | Tornado Warning | HUN | Jackson | 31 min |
| Jan 1, 8:38 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 26 min |
| Jan 1, 9:00 PM CST | Special Weather Statement | HUN | Jackson | 45 min |
| Jan 1, 9:03 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Jan 1, 9:42 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Jan 1, 10:21 PM CST | Special Weather Statement | HUN | Jackson, Morgan | 39 min |
| Jan 1, 10:40 PM CST | Flash Flood Warning | HUN | Jackson, Madison, Morgan | 2 hr |
| Jan 1, 11:29 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Jan 2, 12:02 AM CST | Flash Flood Warning | HUN | Madison | 5 hr |
| Jan 2, 12:19 AM CST | Special Weather Statement | HUN | DeKalb, Marshall | 41 min |
| Jan 2, 12:22 AM CST | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Jan 2, 1:11 AM CST | Flash Flood Warning | HUN | DeKalb | 3 hr |
| Jan 2, 3:27 AM CST | Winter Weather Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 24 hr |
| Jan 2, 4:55 AM CST | River Flood Warning | HUN | Madison | 17 hr |
| Jan 2, 5:15 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Jan 2, 11:40 AM CST | Areal Flood Warning | HUN | DeKalb | 5 hr |
| Jan 2, 2:54 PM CST | Winter Storm Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 12 hr |
| Jan 1, 6:57 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 18 min |
Nearby
Tornado Warnings in Tennessee, 2022Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.